Iowa, 2001

Hail in Iowa, June 19, 2001

June 19, 2001 · NWS DMX · 2 events in 2 counties and zones

Following the passage of the severe thunderstorms during the previous evening, a small area of thunderstorms developed over west central Iowa after midnight. The storms moved east and as they passed over Guthrie County, dropped golf ball size hail on the town of Stuart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the passage of the severe thunderstorms during the previous evening, a small area of thunderstorms developed over west central Iowa after midnight. The storms moved east and as they passed over Guthrie County, dropped golf ball size hail on the town of Stuart. The same cluster of storms that moved through west central Iowa into Guthrie County continued to move east. As they moved through the Des Moines area they produced heavy rain and some small hail. One cell dropped three quarter inch diameter hail on the town of Altoona. Reports indicate enough hail fell to nearly cover the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 2:03 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 19, 2:03 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT TUE JUN 19 2001

SHORT TERM...
FORECAST CONCERN WILL BE ON GOING CONVECTION THIS MORNING IN
RELATION TO THE LOW-LEVEL JET AND EXTENT OF PRECIPITATION LATER THIS
AFTERNOON.

SURFACE FRONT ALMOST THROUGH KDSM AT 215 AM...NEW CONVECTION
BREAKING OUT JUST SOUTHEAST OF POLK COUNTY. DESCENT PRESSURE RISES
TO THE NORTH OF THE FRONT WITH LOW LEVEL WIND FLOW 25 TO 30 KTS FROM
THE N-NW...SOUTHERLY LOW LEVEL PUSHING UP INTO SE NEBRASKA AND INTO
NORTHERN MISSOURI AND SOUTHERN IOWA...HELPING INCREASE CONVERGENCE
SOUTH HALF. SO NOCTURNAL CONVECTION WILL CONTINUE...WITH THREAT FOR
SEVERE DIMINISHING AS ATMOSPHERE BECOMES MORE STABLE...HOWEVER WILL
NOT RULE OUT ISOLATED SEVERE THREAT. ANOTHER WAVE MOVING OUT OF
MONTANA AND WYOMING HELPING INITIATE CONVECTION OVER SOUTHWEST
NEBRASKA AND NE COLORADO...EXPECT WAVE TO SHEAR OUT LATER THIS
AFTERNOON...MODELS DO HINT AT MORE SHOWERS AND THUNDERSTORM TO
DEVELOP LATER THIS AFTERNOON OVER SOUTHERN SECTIONS OF THE FORECAST
AREA AS THIS WAVE MOVE ACROSS THE AREA.

PRESSURE RISES WILL HELP TO PUSH THE FRONT FARTHER OUT OF OUR AREA
LATER THIS AFTERNOON...SO THIS EVENING WILL KEEP LOW CHANCES IN FAR
SOUTHEAST ZONES WITH DECREASING CLOUDS. ATMOSPHERE BEGINS TO
DESTABILIZE WEDNESDAY AFTERNOON OVER NORTHERN SECTIONS AHEAD OF A
SHARP GREAT LAKES SHORTWAVE...SO WILL INTRODUCE A LOW CHANCE OF
SHOWERS OR THUNDERSTORMS ACROSS NORTHERN COUNTIES WEDNESDAY
AFTERNOON AND AGAIN ON THURSDAY OVER THE REMAINDER OF THE FORECAST
AREA...THUNDERSTORM WILL BE DEPENDENT ON AFTERNOON HEATING.
TEMPERATURE GUIDANCE...WILL TAKE A BLENRDED ENSEMBLE OF THE FWC AND
THE MAV.
LONGER TERM...
DRY CONDITIONS AT LEAST THROUGH SATURDAY.

.DSM...NONE

TC

In the hours before

Local storm report, Jun 18, 10:53 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    STORY CITY                IA   1 INCH HAIL
06/18/01   STORY                          REPORTED BY MEDIA. KCCI
                                          TV

0958 PM    FOREST CITY               IA   1 INCH HAIL
06/18/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.

1008 PM    STORY CITY                IA   .88 INCH HAIL
06/18/01   STORY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    STORY CITY                IA   1.75 INCH HAIL
06/18/01   STORY                          REPORTED BY STORM
                                          SPOTTER.

1035 PM    2 N KENSETT               IA   1.25 INCH HAIL
06/18/01   WORTH                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1035 PM    4 N MANLY                 IA   .75 INCH HAIL
06/18/01   WORTH                          REPORTED BY STORM
                                          SPOTTER.

1038 PM    2 NW ALBION               IA   .88 INCH HAIL
06/18/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

1040 PM    ALTOONA                   IA   .88 INCH HAIL
06/18/01   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.

1050 PM    1 N INDIANOLA             IA   1 INCH HAIL
06/18/01   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 PM    MILO                      IA   .88 INCH HAIL
06/18/01   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1123 PM    8 S MT AYR                IA   .75 INCH HAIL
06/18/01   RINGGOLD                       REPORTED BY STORM
                                          SPOTTER.

1125 PM    3 W LAMONI                IA   .75 INCH HAIL
06/18/01   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 10:55 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....e

1017 PM    3 N CLEAR LAKE            IA   1.75 INCH HAIL
06/18/01   CERROGORDO                     REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 18, 11:32 PM CST, 4 hours 18 minutes before
IAZ006-007-016-017-024>028-034>039-045>050-057>061-070>073-081>083-
092-093-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT TUE JUN 19 2001

...SEVERE THUNDERSTORM WATCH 450 CANCELLED FOR CENTRAL IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 450 WHICH WAS IN EFFECT UNTIL 2 AM
CDT HAS BEEN CANCELLED FOR ALL OF CENTRAL IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 452 REMAINS IN EFFECT UNTIL 5 AM CDT
FOR SOUTHEAST IOWA. COUNTIES INCLUDED IN THIS WATCH ARE...
POWESHIEK...MARION...MAHASKA...LUCAS...MONROE...WAPELLO...DECATUR...
WAYNE...APPANOOSE...AND DAVIS.
Special weather statement, Jun 19, 1:05 AM CST, 2 hours 45 minutes before
IAZ062-074-075-084>086-094>097-190745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
205 AM CDT TUE JUN 19 2001

...SEVERE THUNDERSTORM WATCH #452 CANCELLED FOR SOUTHEAST IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 452 WHICH WAS IN EFFECT UNTIL 5 AM
CDT HAS BEEN CANCELLED.

COUNTIES INCLUDED IN THIS WATCH CANCELLATION ARE...POWESHIEK...
MARION...MAHASKA...LUCAS...MONROE...WAPELLO...DECATUR...WAYNE...
APPANOOSE...AND DAVIS.

The radar

The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Guthrie

When
June 19, 3:50 AM CST
Where
Guthrie County, Stuart
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.500, -94.317

Hail, Polk

When
June 19, 5:05 AM CST
Where
Polk County, Altoona
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.650, -93.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246834, 5246835.